Florida, 2006Damaging Wind in Florida, January 17, 2006
January 17, 2006 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 17, 5:10 AM CST, 5 hours 40 minutes earlier.
Area forecast discussion, Jan 17, 5:10 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CST TUE JAN 17 2006
.SHORT TERM...
LATEST SFC ANALYSIS AND SATELLITE LOOPS CONTINUE TO SHOW A COLD
FRONT MOVING QUICKLY EAST OVER WESTERN AND CENTRAL SECTIONS OF MS.
THIS FORWARD MOTION IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON.
CURRENT ETA AND GFS SOLUTIONS DEPICT INCREASED CONVECTION ALONG THE
FRONT MOSTLY EAST OF THE I-65 CORRIDOR. DUE TO SOME SFC BASED
HEATING AND STRONG JET DYNAMICS...50 KNOTS AT 850 MB COUPLED WITH
THE RRQ OF A 140 KT JET...A FEW STORMS COULD BECOME STRONG TO SEVERE
MOSTLY FROM 14Z TO 20Z OVER THE EASTERN HALF OF THE CWFA. DUE TO LOW
LCLS AND HIGHER HELICITIES NEAR THE COAST AND EASTWARD A FEW LOW
TOPPED ROTATORS CANTT BE RULED OUT. THE COLD FRONT MOVES EAST OF
THE CWFA BY LATE THIS AFTERNOON GIVING WAY TO GUSTY WEST TO
NORTHWEST WINDS IN THE WAKE OF THE FRONT THROUGH LATE TONIGHT. WINDS
WILL GRADUALLY DIMINISH DURING THE EARLY MORNING HOURS ON WED. WILL
GENERALLY STAY CLOSE TO THE CURRENT MAVMOS TEMPS...STRAYING A DEGREE
OR SO OVER OVER COASTAL AND SOME EASTERN SECTIONS OF CWFA FOR THIS
AFTERNOON. CURRENT MAVMOS MINS LOOK GOOD FOR TONIGHT. /32
&&
.LONG TERM...
MIDLEVEL RIDGING TO THE WEST IN THE WAKE OF TODAYS PASSING SYSTEM
WILL GRADUALLY BECOME ZONAL THEN SOUTHWESTERLY WEDNESDAY...WITH THE
LOW LEVEL RIDGE AXIS SLIPPING EAST OF THE FORECAST AREA WEDNESDAY
AFTERNOON. WE MAINTAIN GENERALLY CLEAR SKIES INTO THURSDAY...THEN
WE BRING UP THE CLOUDCOVER AS THE MOISTURE RETURN ON THE BACKSIDE OF
THE LOW LEVEL RIDGE STARTS TO WORK IN FROM THE SOUTHWEST THURSDAY
NIGHT INTO FRIDAY MORNING. WE MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AS WE SEE SHORTWAVE ENERGY EJECTING OUT OF THE
SOUTHWEST AND THE NEXT COLD FRONT MOVES INTO THE LOWER MISSISSIPPI
RIVER VALLEY. THE MAIN UPPER SYSTEM WITH THIS NEXT FRONT WILL PASS
FURTHER TO THE NORTHWEST AND WILL BE MUCH LESS AMPLITUDE-WISE
COMPARED TO TODAYS SYSTEM. STILL...WE EXPECT THE FRONT TO MAKE IT
INTO OUR WESTERN ZONES SATURDAY MORNING AND STALL OUT OVER THE
NORTHERN GULF SUNDAY. WE BASICALLY FOLLOWED SUIT WITH THE GFS
PINGING THE LIKELY POPS FRIDAY NIGHT...WITH A CHANCE SATURDAY AS THE
FRONT WORKS ACROSS THE SOUTHEASTERN ZONES. THE GFS STILL WANTS TO
GENERATE LIGHT RAINS IN THE LAYER-LIFTING OVER THE STALLED FRONT
SUNDAY AND MONDAY...THEN IT WARM-SECTORS OUR REGION TUESDAY INTO
NEXT WEDNESDAY AS ANOTHER MIDLEVEL TROUGH AMPLIFIES AND TAKES SHAPE
OVER THE SOUTHERN PLAINS.
/05
&&
.MARINE...
A STRONG SOUTH TO SOUTHWEST FLOW THIS MORNING WILL SHIFT WEST THEN
NORTHWEST DURING THE AFTERNOON AND EVENING HOURS. WIND GUSTS UP TO
40 KNOTS..MAINLY OVER THE OFFSHORE WATERS OUT 60 NM WILL LIKELY
OCCUR AFTER THE WINDSHIFT THIS AFTERNOON AND CONTINUE THROUGH ABOUT
MIDNIGHT TONIGHT. SEAS BUILDING TO 10 TO 12 FT WELL OFFSHORE CAN
ALSO BE EXPECTED AFTER THE WINDSHIFT. WINDS AND SEAS WILL BE HIGHER
NEAR SCATTERED TO NUMEROUS THUNDERSTORMS MOSTLY OUT AHEAD AND ALONG
THE FRONT EARLY TODAY. WINDS AND SEAS WILL SUBSIDE QUICKLY DURING
THE DAY ON WEDNESDAY AS HIGH PRESSURE REBUILDS FROM THE WEST.
SOUTHERLY WINDS AND SEAS WILL BUILD ON FRIDAY AS A WEAKER COLD FRONT
APPROACHES FROM THE WEST. THE FRONT IS EXPECTED TO MOVE ACROSS THE
MARINE AREA LATE FRIDAY NIGHT WITH NORTHERLY WINDS AND SEAS
SUBSIDING DURING THE DAY ON SAT. /32
&&
.FIRE WEATHER...
STILL WORKING ON THE FIRE WEATHER PACKAGE AT THIS TIME. WE MAY NEED
TO COME OUT WITH A FIRE WEATHER WATCH FOR WEDNESDAY OVER THE WESTERN
FLORIDA PANHANDLE FOR THE USUAL LOW HUMIDITY THING. /05
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 64 32 63 41 / 100 10 0 0
PENSACOLA 66 36 62 42 / 100 20 0 0
DESTIN 67 40 60 45 / 100 30 0 0
EVERGREEN 65 37 59 34 / 100 30 0 0
WAYNESBORO 60 32 61 35 / 100 10 0 0
CAMDEN 64 36 58 34 / 100 20 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY CONTINUES GMZ630-650-670.
FL...SMALL CRAFT ADVISORY CONTINUES GMZ655-675.
MS...NONE.
&&
Hazardous weather outlook, Jan 17, 5:30 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST TUE JAN 17 2006
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED THIS
MORNING OVER SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST
FLORIDA. DUE TO STRONG UPPER LEVEL FORCING COMBINED WITH GOOD
VERTICAL SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE SOME OF THE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREAT WITH
THESE STRONGER THUNDERSTORMS WILL BE ISOLATED TORNADOES...LARGE HAIL
AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE WEATHER WILL
GENERALLY BE EAST OF THE I-65 CORRIDOR AND ALONG THE COAST...
INCLUDING THE WESTERN FLORIDA PANHANDLE...BEGINNING LATER THIS
MORNING AND CONTINUING THROUGH THE EARLY AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
A COLD FRONT IS EXPECTED TO BRING A LINE OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...INTO SOUTHEASTERN
MISSISSIPPI...SOUTHWESTERN ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ON
FRIDAY.
THIS SYSTEM IS FORECAST TO TRACK A LITTLE FARTHER NORTHWARD COMPARED
TO TODAYS SYSTEM...THUS THE EXACT COVERAGE...AMOUNT AND WHETHER
THE PRECIPITATION WILL BE SEVERE OR NOT IS MORE UNCERTAIN. NORTHERLY
SURFACE WINDS ARE EXPECTED TO BE WEAKER BEHIND THIS NEXT
SYSTEM...ALSO.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE REQUIRED BY EARLY TUESDAY MORNING.
Thunderstorm Wind, Escambia
- When
- January 17, 10:50 AM CST to 10:54 AM CST
- Where
- Escambia County, Belleview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.467, -87.300
High winds from a thunderstorm blew down several trees and power lines near Belleview.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Texas, January 17, 20061 death · 1 injured · $40,000 · 1 event
- Winter Weather in Kentucky, January 17, 200622 events
- Flood in Washington, January 17 to 19, 2006$20,000 · 1 event
- Damaging Wind in Alabama, January 17, 2006$15,000 · 50 kt wind · 1 event
- Strong Wind in Georgia, January 17, 2006$15,000 · 1 event
- Heavy Snow in Idaho, January 17 to 18, 20068 events
- Flooding in Oregon, January 17 to 21, 20068 events
- Heavy Snow in Utah, January 17 to 19, 20068 events
- Winter Storm in Colorado, January 17 to 20, 20066 events
- Winter Weather in Indiana, January 17, 20066 events
- Winter Weather in Indiana, January 17 to 18, 20064 events
- High Surf in Puerto Rico, January 17, 20063 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487745.